Serious breathing problems can occur in patients who use gabapentinoids with opioids or other CNS depressants
FRIDAY, Dec. 20, 2019 (HealthDay News) — New warnings about the risk for dangerous breathing difficulties when gabapentinoids are used with opioids or by certain patients must now appear on product labels, the U.S. Food and Drug Administration announced Thursday.
Serious breathing problems that can lead to death can occur in patients who use gabapentinoids with prescription opioid painkillers or other drugs that depress the central nervous system. It can also happen to the elderly or to patients who have underlying respiratory conditions such as chronic obstructive pulmonary disease, according to the FDA.
The decision to order the new warnings is based on a review of data from numerous sources, including case reports, observational studies, human trials, and animal studies. Gabapentinoids include: generic gabapentin and brand-name gabapentin marketed as Neurontin and Gralise; gabapentin enacarbil, marketed as Horizant; and generic pregabalin and pregabalin marketed as Lyrica and Lyrica CR.
The FDA recommends health care professionals start gabapentinoids at the lowest dose possible and monitor patients for symptoms of respiratory depression and sedation when coprescribing gabapentinoids with an opioid or other central nervous system depressant.
Along with the new warnings about potential breathing dangers, the FDA ordered drug makers to conduct clinical trials to further evaluate the abuse risk of gabapentinoids, particularly in combination with opioids, with special emphasis on assessing the breathing dangers.
Copyright © 2019 HealthDay. All rights reserved.